Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Albany, NY

July 8, 2004Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 8, 2004, 6:36 PM EDT for Rensselaer County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 6:36 PM EDT (22:36 UTC)
Expired
Jul 8, 2004, 7:30 PM EDT
In force
54 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Rensselaer County, NY

The radar

The Albany radar (KENX), 46 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 082236
SVRALY
NYC083-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...NASSAU...HOOSICK FALLS...EAST
  GREENBUSH

* UNTIL 730 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NASSAU...OR ABOUT OVER NASSAU...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST SAND LAKE AND 7 MILES NORTHWEST OF STEPHENTOWN BY 645 PM EDT
  AVERILL PARK BY 650 PM EDT
  BERLIN BY 710 PM EDT
  GRAFTON BY 720 PM EDT
  7 MILES SOUTH OF HOOSICK FALLS BY 730 PM EDT

LAT...LON 4253 7376 4243 7356 4286 7310 4301 7340

$$

VTK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
330 PM EDT THU JUL 8 2004

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE
THROUGH THE REGION TONIGHT.  A COLD FRONT ASSOCIATED WITH THE LOW
PRESSURE SYSTEM...WILL PUSH THROUGH THE REGION LATE TONIGHT AND
EARLY FRIDAY MORNING.  AN UPPER LEVEL DISTURBANCE WILL KEEP THE
THREAT OF SHOWERS ACROSS THE ADIRONDACK REGION EARLY ON FRIDAY.
AFTER THAT...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE
WEEKEND.
&&

.SHORT TERM (TONIGHT AND FRIDAY)...
VIS SAT PICTURE SHOWING A LINE OUT AHEAD OF THE ACTUAL COLD FRONT
WHERE ANY ACTIVITY SHOULD HAVE A CHANCE OF DEVELOPING THIS EVENING.
JET REGION AT 250 SHOWS US IN THE LEFT FRONT QUAD. LATEST KENX
RADAR SHOWING SOME WEAK POP UP STORMS ON THE SCOPE.  NO MAJOR
DEVELOP NOTED UPSTREAM OF THE AREA TODAY...DO NOT ANTICIPATE ANY
MAJOR OUTBREAK THIS EVENING.  LOOKING AT THE RUC ANALYSIS...GOOD
DIVERGENCE ALOFT...HOWEVER AT THE SURFACE...NO CONVERGENCE.  SURFACE
DEWPOINTS AT 18Z IN THE UPPER 60S...WITH TEMPS RIGHT AROUND
80...WITH THE EXCEPTION OF EXTREME SOUTHERN NEW YORK.  AT THE 850 MB
LEVEL... DEWPOINTS ARE GENERALLY IN THE 8 TO 12 DEGREE RANGE.  FLOW
AT 850 LOOKS RELATIVELY WEAK.  AT 500 MB...THE 12Z MAX WIND SPEED
UPSTREAM OF THE TROUGH AGAIN LOOKS TO BE RELATIVELY WEAK FOR
CONVECTION.  MODELS SHOWING BEST AREA OF UPWARD MOTION LIES ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA. OVERALL...NOT OVERLY
IMPRESSED WITH THE ENVIRONMENT CONDITIONS FOR ANY MAJOR STORMS THIS
EVENING. BOTTOM LINE...WILL INCLUDE A CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING.

ON FRIDAY...THE UPPER LEVEL LOW/TROF STILLS LINGERS IN THE AREA
THROUGH FRIDAY MORNING.  WILL KEEP IN A CHANCE OF SHOWERS ACROSS THE
EXTREME NORTHERN ZONES WITH THIS FEATURE FOR THE FIRST PART OF THE
DAY.  BY LATE IN THE AFTERNOON...UPPER LEVEL TROUGH SHOULD EXIT THE
REGION AS HIGH PRESSURE BUILDS INTO THE REGION.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY AND
SUNDAY...FLATTENING OUT OUR FLOW.  MODELS INDICATING ANY
PRECIPITATION WILL STAY TO OUR SOUTH AND WEST DURING THE DURATION.
BY MONDAY...THINGS GET UNSETTLED AGAIN AS A LOW PRESSURE SYSTEM OVER
THE EASTERN GREAT LAKES MOVES EASTWARD.  AT THIS TIME IT LOOKS LIKE
OUR SOUTHERN TWO THIRDS OF THE AREA COULD SEE SOME MEASURABLE PRECIP
WITH THIS...SO WILL CONTINUE WITH A CHANCE OF RAIN.  ON TUESDAY AND
WEDNESDAY A SERIES OF LOWS WILL MOVE THROUGH THE REGION.  WILL PUT
IN A CHANCE OF SHOWERS EACH DAY.

&&

.AVIATION...CEILINGS AND VISIBILITIES WILL GENERALLY BE IN THE VFR
RANGE THIS EVENING...WITH THE EXCEPTION DURING THUNDERSTORMS.  BEST
AREA FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE ACROSS THE NORTHERN
THIRD OF THE RTE AT KGFL WHERE CEILINGS AND VISIBILITIES COULD DROP
BELOW THE IFR RANGE. ACROSS THE SOUTHERN TWO THIRDS OF THE
RTE...SHOWERS AND TS ARE POSSIBLE THROUGH MIDNIGHT ALTHOUGH NORTH AS
HEAVY AS THE NORTHERN THIRD.
&&

.HYDROLOGY...
THE HEAVIEST RAIN FELL ACROSS HERKIMER COUNTY LAST NIGHT WITH SOME
LOCATIONS RECORDING UP TO 4 INCHES OF RAIN.  WITH THE MODELS
INDICATING THIS AREA FOR THE BEST UPWARD MOTION. THIS SITE WILL HAVE
TO BE CLOSELY MONITORED FOR FLASH FLOODING WITH THE NEXT ROUND OF
STORMS TONIGHT.  RVS ISSUED FOR THE MOHAWK VALLEY REGION.
&&

ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 8, 5:22 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
522 AM EDT THU JUL 8 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS THE LOCAL AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR MID TO LATE THIS AFTERNOON. A COLD FRONT
WILL MOVE ACROSS THE REGION THIS AFTERNOON CUTTING INTO A MOIST AND
UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL FORM AHEAD OF THE COLD
FRONT. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND HAIL. IN
ADDITION...HEAVY DOWNPOURS ARE POSSIBLE WHICH COULD LEAD TO LOCALIZED
FLOODING. THE ACTIVITY WILL BEGIN TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING IN THE EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:36 PM EDTFlash Flood WarningALYHerkimer2 hr
Jul 8, 4:34 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jul 8, 6:33 PM EDTSevere Thunderstorm WarningALYColumbia57 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.